As the largest resource of information specific to women's brain health, we are sure you will find what you are looking for, and promise that you will discover new information.
Published on: February 14, 2012
by Susan Ross for Alzheimers:
There are a number of underlying factors that can make someone with dementia have a sudden decline. This often frightens caregivers because they see it as “the beginning of the end.” An awareness of these factors can help caregivers to seek medical intervention sooner rather than later. It is the responsibility of professionals to make sure that caregivers are aware of this information and know when to report behavioral changes to their physician..
Infection/acute illness may first present itself as a change in sleep patterns, increased lethargy, differing levels of consciousness, or increased confusion or anxiety that is not normal for the person. While most people with dementia have periods of confusion, an infection such as an upper respiratory infection or urinary tract infection can make these periods of confusion last longer or vary from the usual pattern.
Someone who previously recognized family members (even if they did not know their names) may become anxious because of the “strangers in the house.” While some infections have signs and symptoms – lots of coughing, frequent urination, strong odor to urine – other illnesses or sudden medical changes may not be as easily diagnosed. It is important that the physician be contacted immediately so that a further decline is not experienced. If there is past history of strokes, these behavioral changes may be an indication of a beginning stroke. Do not allow the physician or their representative to dismiss the problem as part of the dementia. Be clear when explaining your observations and what is different.
Depression is often seen in people with dementia, as well as the people who care for them. When the caregiver is suffering from depression, people with dementia often respond differently because they “feel” that something is wrong even if they no longer have the cognitive ability to explain it. The following are possible signs of depression that should be reported to the physician and can plague both the person with dementia and their caregiver:
Irritability – irritation with minor problems that previously were not bothersome
Suicidal comments – “I wish I were dead.” “It’s not worth it any more.”
Lack of energy
Excessive sleeping or inability to sleep
Loss of appetite or excessive eating
Inability to complete tasks that were previously completed without difficulty
Feeling overwhelmed with regular daily activities
Feelings of anxiety as if something bad is going to happen, even when things are going fine
Lack of interest in activities that were previously enjoyed
Decrease in conversation with others
Decrease in relationships with other people who were previously close
Sundowning describes a condition that causes people with dementia to become more confused as dusk approaches. The exact cause of sundowning is not known. However, there are a number of factors that can make the symptoms of sundowning worse. These include caregiver exhaustion, patient exhaustion, poor lighting, increased activity as family members return home from work or school, changes in caregivers, etc. The effects of sundowning can be minimized with the following strategies:
Encourage the person with dementia to take an afternoon nap. If this is not possible, at least reduce the amount of stimulation in the environment.
Maintain a well-lit environment during the day to insure that there is a distinction between night and day.
Insure that lights are placed in strategic locations that allow the person with dementia to see clearly after dark.
Encourage the patient with dementia to go to a quiet place in the house during more hectic periods late in the afternoon before dinner. This helps to decrease anxiety related to excessive activity.
Limit caffeine, sugar, and other stimulants.
Schedule activities for earlier in the day when confusion is not as prevalent.
Provide meals that are heavier with carbohydrates to encourage sound sleep at nights.
Side Effects of Medication
Sometimes the very medications that we hope will help a person with dementia cause problems rather than solve them. There are also side effects to medications that a person may be taking for medical problems other than dementia. The side effects of these medications can include increased confusion, dizziness, loss of appetite, hostility, depression, lethargy and other changes. Sometimes medications may have no impact at all unless they are taken in combination with other drugs. Many of the medications that are typically prescribed for people with dementia (sedatives, anti-anxiety medications, antidepressants, anti-psychotics, anti-hypertensives, etc.) may actually worsen the effects of dementia. As with any medication, people respond differently. It is important that changes in behavior be reported to a physician immediately so that medications can be evaluated in a timely fashion.
Remember that any of these underlying factors (illness, depression, sundowning, and/or medications) can make the symptoms of dementia worse. Do not hesitate to seek medical attention.
Picture Source: Donna Gore
A new comprehensive study from Florida State University (FSU) finds no evidence to support the idea that personality changes begin before the clinical onset of mild cognitive impairment (MCI) or dementia. MCI is an intermediate...
On the evening of Monday November 27th, join us for conversation and cocktails with award-winning journalist, editor and author Tina Brown, and Indigo’s CEO Heather Reisman. Hear from Tina Brown about her eight-year tenure at Vanity...
The presence of TAR DNA-binding protein 43 (TDP-43) in the hippocampus on postmortem examination is associated with increased rates of hippocampal atrophy in patients with Alzheimer’s disease (AD), new research suggests. This association was greatest...
The material presented through the Think Tank feature on this website is in no way intended to replace professional medical care or attention by a qualified practitioner. WBHI strongly advises all questioners and viewers using this feature with health problems to consult a qualified physician, especially before starting any treatment. The materials provided on this website cannot and should not be used as a basis for diagnosis or choice of treatment. The materials are not exhaustive and cannot always respect all the most recent research in all areas of medicine.